Aa
A
A
A
Close
Eye Care Community
22.2k Members
Avatar universal

Eyelid Drooping Following Steroid Drops

Hi, I've never used this website before, but I'm hoping someone can help me. In early January (2016) I noticed redness in one section of my eye and assumed it was stress related. A few weeks later, the redness was still there and was getting brighter and more noticeable, so I went to an opthamologist. He diagnosed me with Episcleritis and told me it would go away with taking 8-12 Advil a day. I tried that for around three to four weeks and saw no improvement. So I went to another doctor for a second opinion. He confirmed Episcleritis, and gave me drops that say "Prednisolone Acetate Opthalmalic Suspension USP" I think maybe they are Pred Forte. He also switched me to two Aleve, twice a day instead of all the Advil I was taking. I started out on 2 drops, four times a day for a few weeks, but saw no improvement. So he bumped me up to 2 drops, six times a day. I tried that for about a month, and the redness finally went away. When I increased the drops, I noticed that my eyesight in that eye became very blurry and it impacted my ability to drive. My doctor said this would go away once the drops stopped. During my last visit, they tested my eye pressure and it was high, so now I'm weaning myself off of the steroid drops (2 drops, 3 times a week, then 2 drops, 2 times a week, and so on.) but on top of that I'm also using "Combigan" twice a day to lower the pressure in my eye. Well, about a week ago, I was looking at a picture of myself and I noticed that my left eyelid has begun to droop significantly. It really scares me. I called the doctors office and they told me he was busy, but I spoke with another doctor and they told me the drooping is not a side effect of either drop I'm taking and it's probably unrelated. They told me to try a cold compress and not to worry about it. My next visit is June 4th, I tried to move it sooner but they were booked. I just want to know if I should be worried, and why my eyelid could be drooping. It's pretty significant, and covers the top part of my iris. I'm also scared that once I stop using the steroid drops, the redness will come back in my eye. I'm down to three times a day now and I'm already starting to feel a little bit of the dull pain in my eye coming back. I would really appreciate anyone's help! Thank you.
4 Responses
177275 tn?1511755244
I'm not sure where you live but 1. You should be seeing an ophthalmologist 2. the development of droopy eyelid (ptosis) is a significant development which may, or may not, be related to your present problem and the use of steroid eye drops. In any case they should have offered you the opportunity to come in same day in an "emergency slot"

If you have headache or double vision you should be taken to an Emergency Room immediately. So assuming you're seeing an ophthalmologist I would call and insist on being seen today as an "emergency".

You may also need to see rheumatologist to find out if you have an underlying cause of the episcleritis. you are also a "steroid responder" and your record should so note. There are steroid drops like Lotemax which are much less likely to cause steroid glaucoma than what you are one. Also the combigan has bromonidine in it which causes redness and irritation in about 20% of people that take it and is not a good choice for an episcleritis patient.

If you are seeing an optometrist in my opinion this is above their level of training and skill and you should see an ophthalmologist. If you have access to a ophthalmologist that specialiazes in cornea and external disease that would be ideal for your problem.

JCH MD
1 Comments
Sorry, I meant to leave this as a comment not an answer: I live in Texas and I'm 20 years old. The doctor I'm seeing now is an opthalmologist. I called the doctor's office for the third time today and they were able to schedule me in for Saturday morning to see him. I'm not having any headaches or double vision, just blurry vision in my left eye. The first opthalmologist that I saw back in January gave me a sample of Lotemax, but the new ophthalmologist did not see any improvement when he looked in my eye, so that's when he prescribed the steroid drops and Aleve. My doctor seems very baffled that I have had Episcleritis for longer than two months now. He is a highly rated doctor and seems knowledgeable, but do you think I should ask for a specialist instead?
Avatar universal
I live in Texas and I'm 20 years old. The doctor I'm seeing now is an opthalmologist. I called the doctor's office for the third time today and they were able to schedule me in for Saturday morning to see him. I'm not having any headaches or double vision, just blurry vision in my left eye. The first opthalmologist that I saw back in January gave me a sample of Lotemax, but the new ophthalmologist did not see any improvement when he looked in my eye, so that's when he prescribed the steroid drops and Aleve. My doctor seems very baffled that I have had Episcleritis for longer than two months now. He is a highly rated doctor and seems knowledgeable, but do you know I should ask for a specialist instead?
Avatar universal
*do you think
177275 tn?1511755244
I would discuss with the ophthalmologist. Get answers. 1. What is causing the droopy eyelid? (ptosis)  Is it the steroid use?  2. Could the alphagan (bromonidine) in the combigan be causing the continued redness? It is certainly a confounder.  3. Should you refer me to a cornea/external disease specialist for another opinion? 4. What about stopping steroids and using topical non-steroidal non-inflammatory eye drops.

JCH MD
Have an Answer?
Top General Health Answerers
177275 tn?1511755244
Kansas City, MO
Avatar universal
Grand Prairie, TX
Avatar universal
San Diego, CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
In this unique and fascinating report from Missouri Medicine, world-renowned expert Dr. Raymond Moody examines what really happens when we almost die.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
When it comes to your health, timing is everything
We’ve got a crash course on metabolism basics.
Learn what you can do to avoid ski injury and other common winter sports injury.
Here are the pros and cons of the top fad diets and weight loss plans of the year.